Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 129, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2001, 7:19 PM CDT for Barton County, Russell County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 29, 2001, 7:19 PM CDT (00:19 UTC)
- Expired
- May 29, 2001, 8:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 4:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1378 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 19.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 300019 SVRICT KSC009-167-300115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 719 PM CDT TUE MAY 29 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 815 PM CDT. * AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF OTIS...OR ABOUT 22 MILES NORTHWEST OF GREAT BEND...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE 11 MILES NORTH OF HOISINGTON AROUND 735 PM CDT... 7 MILES SOUTH OF DORRANCE AROUND 800 PM CDT... 12 MILES SOUTH OF WILSON LAKE AROUND 810 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSURED FOR BARTON AND RUSSELL COUNTIES UNTIL 815 PM CDT. LAT...LON 3866 9919 3849 9913 3848 9850 3893 9850 /URBAN NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:45 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, May 29, 3:45 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT TUE MAY 29 2001 SYNOPSIS: UPSTAIRS TROF CROSSING NE NM EJECTING 500-MB VORT LOBE NE TOWARD SW KS INDUCING NEW CONVECTION THIS AREA. RICH GULF MSTR AWAITS FM TX ACRS OK & MOST OF KS. AS UPSTAIRS TROF APPROACHES, QSTNRY FRONT CUR- VING FM W TX ACRS WRN RED RVR (NEAR KSPS) TO KOKC TO KTXK WL SURGE N AS WARM FRONT TNGT. ALL ADD TO STORMY PER-IOD TNGT THRU WED NGT ACRS MOST OF KS WITH +RA LIKELY (ESPECIALLY TNGT). BOTH 1 & 3-HR FFGS ARE FAIRLY HIGH (GENERALLY 2-2.5 IN) SO NO FLASH FLOOD WATCH REQUIRED AT THIS POINT. AIRMASS WORKED OVER DOUBLE-TIME, BUT WITH WARM MOIST AD- VECTION CONTG THRU WED NGT, LIMITED DIURNAL TEMP RANGE RESULTS THIS PERIOD. AS UPSTAIRS TROF CROSSES MIDWEST SFC-850MB COUNTERPARTS SWEEP ACRS KS RESULTING IN WSHFT TO NW-N ACRS CNTRL KS MID-MRNG WED & ACRS SC & SE KS DURING EARLY AFTN & EVENING RESPECTIVELY. TSRA TO END ACRS CNTRL WED EVENING (ERN 1/2 CNTRL CLOSER TO MIDNIGHT). TSRA TO CONT ACRS SC & SE KS THROUGH VERY EARLY THU MRNG. TNGT: CAT POPS WARRANTED ALL AREAS (80%) WITH +RA DESCRIPTOR USED. WITH GREATEST INSTABILITY FM SW KS & TX/OK PANHANDLES, EXPECTD GREATEST THREAT FOR SVR TO OCCUR SW-S OF NEIGHBORHOOD. HWVR, SPC THINKING IS THAT CONVECTION FIRING OVER SW KS WL VENTURE INTO WRN CORRIDOR SO WL HAVE TO INCLUDE POSSIBLY SVR DESCRIPTOR FOR MOST OF CNTRL KS. MINS IN 60-65F RANGE LOOK KOSHER WITH NW SXN ON COOLER END OF SPECTRUM. WED: CAT POPS CONTD ALL AREAS (80%) WITH +RA USED SC & SE. SOAKED AIRMASS DICTATES FOLLOWING COOLER MAV MAXES ALL AREAS (ARND 70F WITH SE ON WARMER END OF THIS NARROW SPECTRUM). WED NGT: CRNT FCST POP GRADIENT LOOKS GREAT (20-30% NW WHERE EARLY EVENING DESCRIPTOR USED, TO 70-80% SC & SE). OVERSPREADING OF NW-N COMP DIC- TATES BIAS TOWARD COOLER MAV SOLUTION ALL AREAS (ARND 50F NW TO MID 50S SE). THU: MOSUNNY WX SLATED CNTRL & SC AS ABOVE-MENTIONED UPSTAIRS TROF APPROA- CHES APPALACHIANS WITH RIDGE COUNTERPART FOLLOWING IN ITS WAKE ACRS ROCKIES. WRAP-ARND SC LINGERING OVER SE KS WARRANTS BECMG MOSUNNY/ DECREASING CLOUDINESS DESCRIPTOR SE. MAXES NO DOUBT DICTATED BY SC COVERAGE WITH MAXES FLIRTING WITH 80F ALONG WRN CORRIDOR WHILE SE KS LIMITED TO NEAR 75F. THU NGT: CLEAR WX SLATED ALL AREAS AS MID-UPR RIDGE BECOMES MORE DOMINANT. W/ LGT & VRBL WIND & AMPLE RESIDUAL MSTR MAY SEE BR DEVELOPMENT IN POOR DRAINAGE AREAS (LIKE KHUT). FAN/MAV MINS LOOK HARD TO BEAT (50-55F). FRI-MON: WITH STNRY FRONT SURGING NE AS WARM FRONT ON SAT & AMPLE SFC-850MB MSTR SURGING N ACRS W TX & BOTH PANHANDLES ON INTO CNTRL KS, GENERIC CHC POPS CONTD SAT & SUN SC & CNTRL W/ SE LIMITED TO SUN. ES FCSTID = 4 ICT 65 71 53 78 / 80 80 60 0 HUT 63 71 50 78 / 80 80 60 0 EWK 64 71 53 78 / 80 80 60 0 EQA 64 71 53 78 / 80 80 60 0 WLD 66 71 54 78 / 80 80 60 0 RSL 60 69 50 79 / 80 80 30 0 GBD 61 69 51 79 / 80 80 30 0 SLN 63 70 52 78 / 80 80 40 0 MPR 63 70 52 78 / 80 80 40 0 CFV 65 72 56 75 / 80 80 70 0 CNU 65 72 55 75 / 80 80 70 0 K88 65 72 55 75 / 80 80 70 0 .ICT...NONE. *MADE MINOR CHANGES TO TNGTS MINS.
In the hours before
Special weather statement, May 29, 5:15 PM CDT, 2 hours 4 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-300400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT TUE MAY 29 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
ABUNDANT MOISTURE COVERS ALL OF THE AREA. RAIN EARLIER TODAY
SUPPRESSED TEMPERATURES...HOWEVER A WEAK WARM FRONT WAS LOCATED FROM
SOUTHWEST KANSAS TO NORTH CENTRAL KANSAS. LOW LEVEL WINDS ARE
EXPECTED TO INCREASE THROUGHOUT THE EVENING. THE COMBINATION OF
WIND PROFILES AND INSTABILITY...ARE CONDUCIVE FOR SEVERE
THUNDERSTORMS THIS EVENING. SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS ARE MOST LIKELY WEST OF A LINE FROM SALINA TO
COFFEYVILLE. ISOLATED TORNADOES ARE POSSIBLE SOUTHWEST OF A LINE
FROM LINCOLN TO ARKANSAS CITY...ESPECIALLY SOUTH OF A LINE FROM
HUTCHINSON TO WELLINGTON.
SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THROUGH MIDNIGHT...WEST
OF A LINE FROM SALINA TO COFFEYVILLE.
TORNADO WATCH NUMBER 320 IS NOW IN EFFECT WEST OF A LINE FROM
LINCOLN TO WELLINGTON UNTIL 11 PM. THIS TORNADO WATCH REPLACED THE
SEVERE THUNDERSTORM WATCH NUMBER 318 FOR PARTS OF THE AREA.
/HOWERTONThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 11:14 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.